Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Daru. 2013 Apr 11;21(1):30. doi: 10.1186/2008-2231-21-30.

Methamphetamine-associated psychosis: a new health challenge in Iran.

Author information

  • 1Iranian National Center for Addiction Studies (INCAS), Tehran University of Medical Sciences, No,669, South Karegar Ave, Tehran, Iran. a.mehrjerdi@gmail.com.

Abstract

The rapidly growing popularity of methamphetamine use in Iran has posed a new health challenge to the Iranian health sector. Methamphetamine-associated psychosis (MAP) has been frequently reported in Iran in recent years. Although methamphetamine use and MAP are considerable health problems in Iran but there is still a need to conduct epidemiological studies on the prevalence of MAP and its health-related problems. The present paper emphasizes that health policy makers should consider the immediate needs of drug users, their families and the community to be informed about the detrimental health effects associated with MAP. Although MAP could be managed by prescribing benzodiazepines and psychiatric medications but the most effective regime for stabilizing patients with MAP still needs to be studied in Iran. Constant collaborations among psychiatric services and outpatient psychotherapeutic services should be established to successfully manage MAP in Iran. Iranian clinicians especially emergency medicine specialists should be informed about the differences between the two forms of transient and recurrent MAP in order to implement appropriate pharmacological therapies to manage MAP. It is hoped that special training courses are designed and implemented by health policy makers to inform clinicians, health providers and especially emergency medicine specialists to effectively deal with MAP.

PMID:
23577655
[PubMed]
PMCID:
PMC3637332
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk